Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 41, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 22, 1997, 5:26 AM MDT for Corson County, South Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 22, 1997, 5:26 AM MDT (11:26 UTC)
- Expired
- Jun 22, 1997, 6:30 AM MDT
- In force
- 64 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Corson County, SD
The radar
The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 11:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 5:50 AM MDT | Hail 2.75 | Trail City, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 11.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2534 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 221126 RRA SVRABR SDC031-221230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 626 AM CDT SUN JUN 22 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN CORSON COUNTY - NORTH CENTRAL SOUTH DAKOTA * UNTIL 630 AM MDT (730 AM CDT) * SOME LOCATIONS AFFECTED BULLHEAD AROUND 535 AM MDT LITTLE EAGLE AROUND 545 AM MDT MAHTO AROUND 555 AM MDT WAKPALA AROUND 600 AM MDT * AT 524 AM MDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 33 MILES WEST OF MOBRIDGE OR 14 MILES WEST OF LITTLE EAGLE MOVING EAST AT 35 MPH. THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS. WCT/LVQ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 8:27 PM MDT, 8 hours 59 minutes earlier.
Area forecast discussion, Jun 21, 8:27 PM MDT, 8 hours 59 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 927 PM CDT SAT JUN 21 1997 PER CURRENT TRENDS ON 88D AND SAT PIX DID UPDATE CWA TO TAKE OUT LATE AND ADD PCPN WHERE NEEDED. ACITIVITY OCCURRING OVER NORTHERN CWA ON THE WANE ATMT BUT STRONG CELL CONTINUES IN SC SD. THIS CELL MOVED SE RIGHT ALONG AN OLD BOUNDARY THAT SHOWED UP WELL THIS AFTN IN CLOSE UP VIS PIX. WATER VAPOR PIX NICELY SHOWING RIDGE BUILDING OUT TO THE NE FROM THE GREAT BASIN AS SYSTEM DIGS INTO NW US. BNDRY OVER N KS SEEMS TO BE WASHING OUT AS UPPER RIDGE BUILDS BUT STILL ENUF CONVERGENCE PER NEWLY DEVELOPED TSRA SAID AREA. LLJ STILL EXPECTED TO INCREASE OVERNIGHT WHICH WILL BRING HIGHLY MOIST/UNSTABLE AIR INTO SC AND CENTRAL SECTIONS SO WILL ADD SEVERE WORDING TO THIS AREA. ONLY HINDERANCE MIGHT BE EXPANDING CAP WHICH HAS KEPT THINGS UNDER FAIR CONTROL OVER AREAS TO THE SW. .ABR...NONE. TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 4:54 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter | 46 min |
| Jun 22, 5:48 AM MDT | Severe Thunderstorm Warning | ABR | Walworth | 62 min |
| Jun 22, 6:19 AM MDT | Severe Thunderstorm Warning | ABR | Campbell, Walworth | 61 min |
| Jun 22, 7:10 AM MDT | Severe Thunderstorm Warning | ABR | Walworth | 35 min |
| Jun 22, 7:15 AM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 60 min |
| Jun 22, 9:23 AM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 47 min |
| Jun 22, 10:14 AM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Potter | 61 min |
| Jun 22, 10:21 AM MDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 49 min |
| Jun 22, 10:25 AM MDT | Severe Thunderstorm Warning | ABR | Campbell | 65 min |
| Jun 22, 10:40 AM MDT | Tornado Warning | ABR | Edmunds | 45 min |
| Jun 22, 10:56 AM MDT | Severe Thunderstorm Warning | ABR | Faulk | 64 min |
| Jun 22, 11:10 AM MDT | Tornado Warning | ABR | McPherson, Walworth | 30 min |
| Jun 22, 11:25 AM MDT | Tornado Warning | ABR | Edmunds | 65 min |
| Jun 22, 11:42 AM MDT | Tornado Warning | ABR | Faulk | 33 min |
| Jun 22, 11:46 AM MDT | Severe Thunderstorm Warning | ABR | McPherson | 64 min |
| Jun 22, 12:00 PM MDT | Severe Thunderstorm Warning | ABR | Spink | 65 min |
| Jun 22, 12:18 PM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 62 min |
| Jun 22, 12:32 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 48 min |
| Jun 22, 1:05 PM MDT | Severe Thunderstorm Warning | ABR | Spink | 60 min |
| Jun 22, 1:28 PM MDT | Tornado Warning | ABR | Spink | 32 min |
| Jun 22, 1:44 PM MDT | Tornado Warning | ABR | Clark | 61 min |
| Jun 22, 1:47 PM MDT | Tornado Warning | ABR | Clark | 58 min |
| Jun 22, 2:00 PM MDT | Tornado Warning | ABR | Spink | 35 min |
| Jun 22, 2:27 PM MDT | Severe Thunderstorm Warning | ABR | Clark | 48 min |
| Jun 22, 2:34 PM MDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 61 min |
| Jun 22, 3:00 PM MDT | Tornado Warning | ABR | Hamlin | 50 min |
| Jun 22, 3:24 PM MDT | Tornado Warning | ABR | Deuel | 61 min |
| Jun 22, 3:26 PM MDT | Tornado Warning | ABR | Deuel | 59 min |
| Jun 22, 3:33 PM MDT | Tornado Warning | ABR | Hamlin | 32 min |
| Jun 22, 4:11 PM MDT | Severe Thunderstorm Warning | ABR | Clark | 49 min |
| Jun 22, 5:06 PM MDT | Severe Thunderstorm Warning | ABR | Hamlin | 59 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.